Arkansas, 2010

Drought in Arkansas, August 1 to 31, 2010

August 1 to 31, 2010 · NWS MEG · 1 event in 1 county or zone

Below normal rainfall continued during the month of August which also continued severe (D2) drought conditions across portions of East-Central Arkansas. The biggest impact from the drought was on agriculture as many crops suffered due to the lack of rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Below normal rainfall continued during the month of August which also continued severe (D2) drought conditions across portions of East-Central Arkansas. The biggest impact from the drought was on agriculture as many crops suffered due to the lack of rainfall. Burn bans were issued as a result of the dry weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 31, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 31, 10:53 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1153 PM CDT SAT JUL 31 2010

.UPDATE...

UPDATED AVIATION DISCUSSION FOR 06Z TAFS.

&&

.DISCUSSION...

/ISSUED 800 PM CDT SAT JUL 31 2010/

DISCUSSION...
UPDATED FOR SHOWERS IN NORTH AND NOTHING IN SOUTH. TEMPERATURES
LOOK GOOD FOR TONIGHT.

SHOWERS AND THUNDERSTORMS RUNNING INTO SLIGHTLY DRIER AND MORE
CAPPED AIR IN PARTS OF THE MID-SOUTH. EXPECT THE CURRENT SHOWERS
TO DIMINISH AS THEY MOVE SOUTHEAST. THERE MAY BE SOME MORE
DEVELOPMENT IN THIS AREA SO HAVE LEFT POPS HIGHER IN THE NORTH FOR
TONIGHT. HAVE LOWERED POPS IN SOUTHERN 2/3RDS OF THE COUNTY
WARNING AREA AND THUS HAVE REMOVED WEATHER FROM MUCH OF ZONES. TLSJR

&&

.PREV DISCUSSION...

/ISSUED 330 PM CDT SAT JUL 31 2010/

DANGEROUS HEAT EXPECTED THIS WEEK ACROSS THE MIDSOUTH.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
ACROSS SOUTHERN MISSOURI. THESE SHOWERS AND THUNDERSTORMS ARE
ASSOCIATED WITH A FRONTAL BOUNDARY. THE FRONT WILL MOVE INTO THE
MIDSOUTH OVERNIGHT. SHOWERS AND THUNDERSTORMS MAY DEVELOP OR MOVE
INTO THE CWA THIS EVENING ALONG THE FRONT. EXPECT MUCH OF THE
ACTIVITY TO DIE OUT BY MIDNIGHT. HOWEVER WILL KEEP 20 POPS THROUGH
12Z. WARM AND HUMID NIGHT EXPECTED ACROSS THE CWA WITH LOWS IN THE
MID 70S TO AROUND 80 DEGREES.

SUNDAY...UPPER RIDGE WILL BUILD OVER THE MIDSOUTH BRINGING IN EVEN
WARMER TEMPERATURES. HIGHS WILL BE IN THE UPPER 90S ACROSS THE
ENTIRE CWA. FRONT THAT IS EXPECTED TO MOVE INTO CWA TONIGHT WILL
STALL OUT FROM CENTRAL ARKANSAS TO CENTRAL MISSISSIPPI. MODELS ARE
INDICATING A FEW SHOWERS AND THUNDERSTORMS COULD DEVELOP ALONG THE
FRONT WHICH WOULD POSSIBLY AFFECT EAST CENTRAL ARKANSAS AND
NORTHWEST MISSISSIPPI DURING THE DAY. WILL THROW IN A 20 POP. THE
BIGGEST CONCERN WITH THE FRONT WILL BE THE POOLING OF HIGHER
DEWPOINTS. CURRENTLY DEWPOINTS ARE RUNNING IN THE MID 70S ACROSS
PORTIONS OF NORTHWEST AND MIDDLE TENNESSEE IN THE VICINITY OF THE
FRONT. THIS COULD OCCUR ACROSS SOUTHWESTERN PORTIONS OF THE CWA ON
SUNDAY. THE COMBINATION OF HIGHER DEWPOINTS AND HIGHS IN THE UPPER
90S COULD PRODUCE HEAT INDICES AROUND 110 DEGREES. AN EXCESSIVE
HEAT WATCH WILL BE ISSUED FOR SOUTHWESTERN PORTIONS OF THE CWA FOR
THIS REASON.

MONDAY THROUGH WEDNESDAY...HEAT WILL BE BRUTAL ACROSS THE MIDSOUTH
AS THE UPPER RIDGE STRENGTHENS OVER THE AREA. THE BIG QUESTION WILL
BE WHAT THE DEWPOINTS WILL DO DURING THE AFTERNOON HOURS. HIGHS WILL
TOP THE CENTURY MARK POSSIBLY REACHING AS HIGH AS 101-102 DEGREES.
DEWPOINTS COULD MIX DOWN KEEPING HEAT INDICES BELOW 110 DEGREES.
HOWEVER IF DEWPOINTS STAY EVEN AS HIGH AS 72-73 DEGREES...HEAT
INDICES COULD STILL REACH 110 DEGREES. HEAT WARNINGS MAY BE
NEEDED DURING THIS PERIOD. WILL CONTINUE EXCESSIVE HEAT WATCH FOR
SOUTHWESTERN PORTIONS OF CWA THROUGH MONDAY WHILE EXPANDING THE
HEAT ADVISORY FOR THE REST OF THE CWA THROUGH MONDAY. NO RAIN IS
EXPECTED DURING THIS TIME.

THURSDAY THROUGH EARLY NEXT WEEKEND...LOOKS LIKE MODELS WANT TO HOLD
ONTO THE RIDGE ALTHOUGH IT MAY WEAKEN SLIGHTLY THURSDAY BEFORE
RE-INTENSIFYING EARLY NEXT WEEKEND. HIGHS WILL REMAIN IN THE UPPER
90S. DIURNAL ISOLATED SHOWERS OR THUNDERSTORMS COULD ALSO OCCUR.
HIGH HEAT INDICES WILL LIKELY CONTINUE THROUGH THE PERIOD.

KRM

&&

.AVIATION...

06Z TAFS

MAINLY VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED.

A FEW TSRA/SHRA MAY BE NEAR ALL TAF SITES THROUGH 18Z...BUT
SHOULD BE VERY FEW AND FAR BETWEEN...TOO SPARSE TO INCLUDE
MENTION IN TAFS.

MVFR CONDITIONS ARE POSSIBLE AT ANY SITE EXCEPT KMEM 09-19Z...
ESPECIALLY NEAR KJBR AND KMKL WHERE WIDESPREAD MVFR CONDITIONS MAY
OCCUR DURING THIS TIME FRAME. KEPT VFR CONDITIONS AT ALL SITES WITH
LOW CONFIDENCE OF MVFR OCCURRENCE.

WINDS WILL SHIFT TO THE NORTH AT ALL SITES BY 14Z SUNDAY WITH THE
PASSAGE OF A WEAK SURFACE FRONT.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  99  82 101 /  10  10  10  10
MKL  75  96  75  99 /  20  10  10  10
JBR  78  99  78 102 /  20  10  10  10
TUP  78  98  77  99 /  10  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR CLAY-GREENE-LAWRENCE-
     RANDOLPH.

     HEAT ADVISORY UNTIL 9 AM CDT SUNDAY FOR CRAIGHEAD-CRITTENDEN-
     CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST. FRANCIS.

     EXCESSIVE HEAT WATCH FROM 9 AM CDT SUNDAY THROUGH MONDAY EVENING
     FOR CRAIGHEAD-CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-
     POINSETT-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-
     PONTOTOC-PRENTISS-TATE-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

     HEAT ADVISORY UNTIL 9 AM CDT SUNDAY FOR COAHOMA-PANOLA-QUITMAN-
     TALLAHATCHIE-TUNICA.

     EXCESSIVE HEAT WATCH FROM 9 AM CDT SUNDAY THROUGH MONDAY EVENING
     FOR COAHOMA-PANOLA-QUITMAN-TALLAHATCHIE-TUNICA.

TN...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR CHESTER-CROCKETT-DYER-
     FAYETTE-GIBSON-HARDEMAN-HAYWOOD-LAKE-LAUDERDALE-MADISON-
     MCNAIRY-OBION-SHELBY-TIPTON.

     HEAT ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR CARROLL-DECATUR-
     HARDIN-HENDERSON-HENRY-WEAKLEY.

&&
Hazardous weather outlook, Jul 31, 10:55 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 PM CDT SAT JUL 31 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1155 PM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A HEAT ADVISORY IS STILL IN EFFECT FOR MUCH OF THE MID-SOUTH.
TEMPERATURES OVERNIGHT WILL BE THE MIDDLE TO UPPER 70S.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WATCH HAS BEEN ISSUED FOR PORTIONS OF EAST
CENTRAL ARKANSAS AND NORTHWEST MISSISSIPPI FOR SUNDAY AND MONDAY.
HEAT INDEX READINGS MAY CLIMB ABOVE 110 DEGREES DURING THE
AFTERNOON AND EARLY EVENING HOURS. HEAT ADVISORIES HAVE BEEN
EXTENDED AND WILL COVER THE ENTIRE MIDSOUTH BY MONDAY FOR THE REST
OF THE MIDSOUTH WITH HEAT INDEX READINGS CLIMBING TO BETWEEN 105
AND 109 DEGREES. HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS WILL
LIKELY BE NEEDED FOR THE ENTIRE MIDSOUTH INTO MUCH OF NEXT WEEK AS
THE HOTTEST AIR OF THE SUMMER THUS FAR SPREADS INTO THE REGION
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 6:20 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
720 PM CDT SAT JUL 31 2010

TNZ003-004-021-010100-
CARROLL TN-HENRY TN-WEAKLEY TN-
720 PM CDT SAT JUL 31 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 800 PM CDT FOR...

  NORTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  HENRY COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 5
MILES NORTHEAST OF DRESDEN AT 720 PM CDT...MOVING SOUTHEAST AT 35
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS
NEAR HUNTINGDON...MCKENZIE AND PARIS...SHOULD MONITOR THIS STORM
CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Phillips

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Other Federal Agency
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued across Phillips County during the month of August. Burn bans were issued as a result of the drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255621.